Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 20, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 13, 2003, 8:27 PM MDT for Ouray County, San Miguel County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2003, 8:27 PM MDT (02:27 UTC)
- Expired
- Aug 13, 2003, 10:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties
Counties Ouray County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 110 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 2.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 3081 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 140232
FFWGJT
COC091-113-140430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
827 PM MDT WED AUG 13 2003
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN OURAY COUNTY IN SOUTHWEST COLORADO
EASTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO
* UNTIL 1030 PM MDT
* AT 825 PM MDT...THE SAN MIGUEL COUNTY SHERIFF REPORTED HEAVY
RAINFALL AND RUNOFF PRODUCE MUD SLIDES ALONG HIGHWAY 145...CLOSING
THIS ROAD BETWEEN MILE MARKERS 72 AND 74 THREE MILES WEST OF
TELLURIDE. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL MOVE
THROUGH THE AREA BY 900 PM MDT...RAISING THE POTENTIAL FOR MORE A
DANGEROUS FLASH FLOOD.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS...COUNTRY ROADS AND OTHER LOW LYING AREAS. THE
HEAVY RAINS COULD ALSO TRIGGER LARGER ROCK AND MUDSLIDES IN STEEP
TERRAIN. DO NOT TRY TO CROSS A FLOODED ROAD. IF FLASH FLOODING IS
OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD
WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.
$$
CJC
LAT...LON 3817 10759 3797 10761 3787 10791 3787 10818
3811 10816 3815 107962 follow-up statements
000 RWUS32 KGJT 140305 FFSGJT COC091-113-140500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 904 PM MDT WED AUG 13 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM MDT FOR EASTERN SAN MIGUEL AND SOUTHERN OURAY COUNTIES... THIS WARNING INCLUDES THE CITIES OF OURAY...RIDGWAY...TELLURIDE... FALL CREEK...AND PLACERVILLE. AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL BETWEEN RIDGWAY AND OURAY... 20 MILES SOUTH OF MONTROSE. THESE STORMS WILL MOVE TO THE WEST AT 10 MPH. THESE SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING. FLASH FLOODING MAY OCCUR IN SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. IF YOU ARE NEAR A STREAM OR CREEK...SEEK HIGHER GROUND IMMEDIATELY. $$ CUOCO
000 RWUS32 KGJT 140428 FFSGJT COC091-113-140500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1025 PM MDT WED AUG 13 2003 ...THE FLASH FLOOD WARNING IN EFFECT FOR SOUTHERN OURAY AND EASTERN SAN MIGUEL COUNTIES WILL EXPIRE AT 1030 PM MDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOODING THREAT. LAW ENFORCEMENT AGENCIES REPORTED MUD SLIDES ACROSS HIGHWAY 145 HAVE BEEN CLEARED AND THE ROAD IS OPEN. EVEN THOUGH STREAM AND CREEK LEVELS ARE NOW FALLING...SOME ROADWAYS MAY STILL BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ CUOCO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:00 PM MDT, 5 hours 27 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM MDT, 5 hours 27 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MDT WED AUG 13 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY NIGHT)...SIMILAR PATTERN AS THE PAST COUPLE DAYS WITH SUBTLE CHANGES IN THE MORNING SOUNDING DATA. KGJT SOUNDING REVEALED A HIGHER EQUILIBRIUM LEVEL (NEAR 150 MB) WITH HIGHER CAPE VALUES...A LITTLE HIGHER PRECIPITABLE WATER WITH LIGHT STEERING WINDS. THE DEEPEST CONVECTION HAS FORMED OVER THE LA SAL...ABAJO MOUNTAINS AND UNCOMPAHGRE PLATEAU. THESE STORMS HAVE SHOWN LITTLE MOVEMENT EXCEPT FOR A DRIFT TOWARDS THE SOUTHWEST. THIS ADDS UP THAT THE STRONGER STORMS WILL GENERATE HEAVY SHOWERS AND ISOLATED FLASH FLOODING A DISTINCT POSSIBILITY. WITH STORMS ALREADY HAVE FIRED OFF WITH SOME HEAVY SHOWERS...WILL INCREASE AWARENESS BY ISSUING AN URBAN AND SMALL STREAM ADVISORY. MORE ACTIVITY EXPECTED WITH SOME STORMS DRIFTING OVER THE LOWER VALLEYS. ALL POPS THIS EVENING WILL BE 30 PERCENT OR GREATER. INVERTED TROUGH WILL BE A FACTOR IN THE SHORT TERM. CURRENT STORMS ALREADY SHOW A SLOW DRIFT TOWARD THE SOUTHEAST...SUGGESTING NORTHEAST FLOW HAS ALREADY REACHED THE FORECAST AREA. THIS FLOW WILL INCREASE AS THE INVERTED TROUGH REACHES NEW MEXICO AND EASTERN COLORADO BY THURSDAY AFTERNOON...WITH INCREASING VORTICITY ADVECTION INTO WESTERN COLORADO. INITIALLY...THERE WILL BE MID LEVEL DRYING...ESPECIALLY ACROSS NORTHWEST COLORADO. THIS IDEA IS ACCEPTED AND CONSIDERABLY LESS CONVECTION CAN BE EXPECTED THERE. BUT LOW LEVEL FLOW INCREASES FROM THE SOUTH...SO CONVECTION OVER THE SOUTHERN ZONES MAY BE INITIALLY SUPPRESSED...BUT WILL FIRE BY LATE AFTERNOON AND LAST INTO THE NIGHT. DYNAMICS ALOFT SUPPORTED BY A NORTHEASTERLY SPEED MAXIMA WILL PROVIDE ADDED LIFT. PREVIOUS GRIDS ACCEPTED WITH SCATTERED CONVECTION...AND WILL CONTINUE WITH THIS IDEA. FRISBIE MID-TERM DISCUSSION (FRIDAY THROUGH TUESDAY)...FAIR MODEL AGREEMENT WITH RETROGRADING UPPER LOW (TUTT) MOVEMENT. FROM THE AZ/NM BOOTHEEL ON FRIDAY THE LOW LIFTS AND FILLS ON SATURDAY FOR AN INCREASED MOISTURE FETCH THROUGH THE WEEKEND. WITH INCREASED MOISTURE AND CLOUDS...A COOL-DOWN IS IN STORE. THIS WILL LIMIT INSTABILITY SOMEWHAT...SO WOULD EXPECT A SHIFT OF CONVECTION TO LATER IN THE AFTERNOON-EVENING. STEERING WINDS REMAIN VERY LIGHT FOR LOCALIZED HEAVY SHOWERS/POTENTIAL RUNOFF PROBLEMS ESPECIALLY IN THE SOUTHERN MOUNTAINS. MONDAY...THE 12Z GFS IS STILL IN GOOD AGREEMENT WITH THE 00Z RUN OF KEEPING THE UPPER LOW OVER UTAH BUT EXPECT IT TO LIFT BY TUESDAY FOR A RETURN TO A LOWER GRADE MONSOON. RAMEY WEDNESDAY...APPEARS THE UPPER HIGH WILL MOVE BACK TO 4 CORNERS AREA FOR DECREASED THUNDERSTORM THREAT AND THE BEGINNING OF A WARMING TREND. PRINGLE .GJT...NONE.
Hazardous weather outlook, Aug 13, 5:45 AM MDT, 14 hours 42 minutes before
COZ001>014-017>023-UTZ022>025-027>029-141145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. COLTON
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:39 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 51 min |
| Aug 14, 3:42 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 48 min |
| Aug 14, 3:50 PM MDT | Severe Thunderstorm Warning | GJT | La Plata | 40 min |
| Aug 14, 4:22 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 23 min |
| Aug 14, 4:32 PM MDT | Severe Thunderstorm Warning | GJT | La Plata, Montezuma | 43 min |
| Aug 14, 5:50 PM MDT | Severe Thunderstorm Warning | GJT | La Plata, Montezuma | 55 min |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.